View / Download pdf version of this article
Guide for switching antidepressants
In most cases, selective serotonin re-uptake inhibitors (SSRIs) are the first-line pharmacological treatment for depression. They are better tolerated and have a wider safety margin than tricyclic antidperessants (TCAs) and irreversible non-selective monoamine oxidase inhibitors (MAOIs). However, choice of antidepressant is also based on individual patient factors, and different medicines may need to be trialled to find the most effective and well-tolerated treatment.
Improvement in symptoms is usually seen within two weeks of starting an antidepressant at a therapeutic dose. If after approximately four weeks (or longer), there is no response or only minimal improvement, changing to a different antidepressant may be considered, along with adding or changing psychological therapies. Switching antidepressants may also be considered if the maximum dose of an antidepressant has been reached, with no further improvement in symptoms, or if adverse effects of a particular antidepressant cannot be tolerated.
There is no particular method in choosing which antidepressant to switch to, however, often switching to a medicine within the same class is tried, before switching to a medicine from a different antidepressant class. Patients should be very carefully monitored when switching, and should be assessed on an individual basis to determine how quickly a switch can be performed.
Factors to take into consideration when changing antidepressants include:
- The patient's severity of illness and the urgency of switching
- Concurrent medicines; serotonin syndrome is more likely to occur if the patient is taking other medicines with serotonergic activity, e.g. triptans, pethidine, tramadol, lithium
- Current dose of antidepressant
- Duration of antidepressant treatment (if less than six weeks it may be possible to stop the antidepressant abruptly)
- The need for a "washout period" (antidepressant-free interval) to avoid interactions
- Tapering of doses, e.g. slowly reducing higher doses of an antidepressant before switching to a new antidepressant, which is started at a low dose and increased as required
- History of discontinuation reactions and management of discontinuation syndrome, should it occur. Symptoms may include dizziness, nausea, anxiety, vivid dreams and headache with SSRIs, and cholinergic rebound (hypersalivation, abdominal cramping, diarrhoea and sleep disturbance) with TCAs.
For further information see: Pharmacological management of depression in adults,
Best Practice Special Edition, July 2009.
A comprehensive table on how to safely and effectively switch between antidepressants is available in Section 4.3 ("Antidepressant drugs") of the New Zealand Formulary (NZF).
This table can be found by clicking on Section 4.3 in the left-hand navigation panel of the NZF. A "printer friendly" PDF version can also be downloaded.
Available from: nzf.org.nz/nzf/resource/Antidepressant_Switching_Table.pdf
Short acting SSRIs including citalopram, escitalopram, paroxetine and sertraline can generally be stopped without tapering, and a different SSRI started the next day. Discontinuation symptoms are unlikely because SSRIs have the same mechanism of action, and any effects will be covered by the new SSRI, which should be started at a low dose.
Fluoxetine has a longer half-life than other SSRIs. Discontinuation symptoms are unlikely with fluoxetine, however, more vigilance is required when changing from this medicine. A four to seven day wash-out period is recommended to allow concentrations of fluoxetine and its active metabolite to decrease.
MAOIs and moclobemide should never be adminstered with another antidepressant, and clomipramine should never be administered with SSRIs or venlafaxine.